Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Taking Calicirol supplement for hair fall. Stool is brown and white. How serious is this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1969
Answered : 17665 Questions
I am a 26 year old woman. Over the last couple of months I experienced moderately high amounts of hairfall which prompted me to see a specialist about a week ago. I was asked to take some blood tests - hb, serum ferritin and vitamin d3. The results are as follows -
Hb - 11.7 gm% (reference 12.5-17.0 gm%)
Ferritin - 6.8 ng/mL (reference 10.00-120.00 ng/mL)
Vitamin D3 (25 Hydroxy Cholecalciferol) 5.15 ng/mL (Reference : 30-100 ng/mL)
The doctor diagnosed me with vitamin d and iron deficiency and thought that it may have attributed to hairfall. I was asked to take calcirol (1 satchet/week for 12 weeks). I have also been put on fefol and celin for 3 months (1 tab each day). I was also asked to get my thyroid levels checked. Results of which are awaited.

The reason for my query here is regarding something unusual which I noticed today. My stool was brown in parts and pale brown/creamy white in others. I was quite taken aback by this and was wondering if this may have any thing to do with the calicirol supplement I took about 2 days ago. I have not yet started the iron supplements.
Additionally, I'd also like to mention that over the past couple of months, I've experienced mild constipation about 2-3 times, for which I started taking fiber supplements, after which I have had no discomfort.(I have had some lifestyle change in the past5-6 months. I have had to shift to a new place and done considerable travelling for that).
Other than this, I was diagnosed with Rosacea last year, for which I have been applying metrogel which seems to keep any inflammation in check.

My main query here- keeping in mind all of my reports and other conditions is - how serious is the presence of light coloured stool? What should be my next step? SHould I monitor the stool colour over a few days before taking any other tests? What might it potentially indicate and what tests might I have to take in future for it?

Posted Mon, 1 Oct 2012 in Digestion and Bowels
Answered by Dr. Ramesh M.Vachharajani 32 minutes later

Thanks for the query.

Brown colour of the stool is brought about by sterocobilinogen - a pigment. Occasionally either due to constipation or altered bowel flora (non pathological microbes) the amount of stercobilinogen can be altered resulting in the pale stool.

We see a uniformly pale stool in obstructive jaundice when no pigmented in released. Since you do not report other symptoms and the paleness is in patches, jaundice is unlikely.

Hence, I attribute the stool changes to disturbance in the normal intestinal flora and probably due to constipation than your current medications. That being said please do observe the stools for the next few days (say for 3-5 days). Take good amount of pro and prebiotics (yogurt / lactobacillus supplements). I expect the stools to normalize. Investigation would be needed otherwise if stool becomes pale or you develop other features of jaundice.

At this point, I also wish to remind that as you start iron supplements you may have black stools with constipation or tendency to pass stool 2-3 times a day. Please do not worry if you notice the aforementioned changes.

In all, I do not find your symptoms concerning. Do get your thyroid report as hypothyroidism may be cause of hair fall as well as constipation.

Hope, I answered your query. If you have further query or clarification, please ask; I will be happy to help.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Taking Calicirol supplement for hair fall. Stool is brown and white. How serious is this? 2 days later
Thank you for your detailed and informative response.

I have been monitoring the stool colour for the past few days and it seems to be the normal colour now. I also got my thyroid test results and would like your expert opinion on those -

T3 - 88.8ng/dL (Biological ref: 70.00 -204) (Serum, CLIA)
2. T4- 6.4 micro g/dL (3.20-12.6) (Serum, CLIA)
3. TSH - 2.682mIU/mL (0.400-4.200) (Serum, CLIA)
4. Free T3 - 3.15 pg/mL (1.4-4.4) (Serum, CLIA)
5. Free T4 - 0.89 ng/dL (0.8-2.7) (Serum)
6. Autoimmunity tests -
6.1 Microsomal (TPO)Antibody titre 2.73 (upto 5.61 IU/mL) (Serum, CMIA)
6.2 Thyroglobulin Antibody (ATG) 130.64 (upto 4.11 IU/mL) (Serum, CMIA)

The ATG levels seem rather high. I am yet to hear from my physician and in the mean while would appreciate your suggestions. What can cause such a high level of antibodies? and what are the treatment options?

Thank you.
Answered by Dr. Ramesh M.Vachharajani 59 minutes later
Thanks for writing back.
High ATG level in the blood indicates some thyroid disorders and or some Auto immune diseases.
For that, few more investigations are required and so it is better to be examined by Endocrinologist.
He will throw more light on your present problem of having raised ATG.
So, please consult your physician or Endocrinologist for further guidance and diagnosis.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor